Tolfenamic acid is a non-steroidal anti-inflammatory painkiller.
It helps to ease the pain of a migraine headache.
Take one tablet as soon as possible at the start of an attack. If needed, you may take a second tablet after an hour or so.
About tolfenamic acid
|Type of medicine||A non-steroidal anti-inflammatory drug (NSAID)|
|Used for||The treatment of migraine|
|Also called||Clotam Rapid®|
In people with migraine it is thought that some chemicals in the brain increase in activity. As a result, parts of the brain send out confused signals and this results in the symptoms of headache and sickness. Why people with migraine should develop these chemical changes is not clear and many migraine attacks occur for no apparent reason. For some people, there may be things which trigger an attack, like certain foods or drinks.
Tolfenamic acid belongs to a group of medicines known as non-steroidal anti-inflammatory drugs (NSAIDs). It is a painkiller so it will help to ease the pain you feel during a migraine headache.
Before taking tolfenamic acid
Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you start taking tolfenamic acid, it is important that your doctor knows:
- If you have asthma or any other allergic disorder.
- If you have ever had a stomach or duodenal ulcer, or if you have an inflammatory bowel disorder such as Crohn's disease or ulcerative colitis.
- If you are pregnant, trying for a baby, or breast-feeding.
- If you are under 18 or over 65 years of age.
- If you have a problem with the way your liver works or a problem with the way your kidneys work.
- If you have a heart condition, or a problem with your blood vessels or circulation.
- If you have high blood pressure (hypertension).
- If you have ever had blood clotting problems.
- If you have a connective tissue disorder, such as systemic lupus erythematosus (this is an inflammatory condition also called lupus, or SLE).
- If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
- If you have ever had an allergic reaction to any other NSAID (such as aspirin, naproxen, indometacin, and ibuprofen), or to any other medicine.
How to take tolfenamic acid
- Before you start the treatment, read the manufacturer's printed information leaflet from inside the pack. It will give you more information about the tablets and will provide you with a full list of the side-effects which you may experience from taking them.
- Take one 200 mg tablet as soon as possible at the start of an attack. You may take a second tablet after 1-2 hours if needed. If you are able, take the tablets with something to eat such as a snack.
Getting the most from your treatment
- A number of things can trigger migraines in some people. These can include some foods (for example, cheese, chocolate, and red wine), worry, bright sunlight, too much or too little sleep, and skipping meals. If you are not sure if these things trigger a migraine for you, it may help for you to keep a migraine diary. Note down when and where each migraine attack started, what you were doing, and what you had eaten that day. A pattern may emerge and it may be possible for you to avoid some of the things that trigger an attack.
- Try to keep your follow-up appointments with your doctor. If you find that the tablets do not relieve your migraine, discuss this with your doctor as an alternative preparation may prove to be more effective for you.
- This medicine is used to treat headache pain during a migraine attack, but there are other medicines available that may help to reduce the number of migraine attacks. If you have migraines frequently, discuss this with your doctor.
- Some people who get frequent migraine attacks are in fact getting medication-induced headache. Medication-induced headache (also called medication-overuse headache) is caused by taking painkillers too often. If you use painkillers on more than two days a week on a regular basis, you may be at risk of this. You should talk to your doctor if you suspect it.
- If you buy any medicines, check with a pharmacist that they are safe to take with an NSAID painkiller. This is because you should not take tolfenamic acid at the same time as any other anti-inflammatory painkiller, some of which are available in cold and flu remedies which can be bought over the counter.
Can tolfenamic acid cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the ones associated with tolfenamic acid. You will find a full list in the manufacturer's information leaflet supplied with your medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Common tolfenamic acid side-effects ||What can I do if I experience this?|
|Indigestion, heartburn, stomach pain, feeling sick||Where possible take your dose with milk or a snack. If the discomfort continues, speak with your doctor|
|Diarrhoea or constipation||Drink plenty of water|
|Feeling dizzy||Do not drive and do not use tools or machines when dizzy|
Important: if you experience any of the following less common but more serious symptoms, stop taking the tablets and contact your doctor for advice straightaway:
- If you have any breathing difficulties such as wheeze or breathlessness.
- If you have any signs of an allergic reaction such as swelling around your mouth or face, or a severe itchy skin rash.
- If you pass blood or black stools, bring up (vomit) blood, or have severe tummy (abdominal) pains.
If you experience any other symptoms which you think may be due to the tablets, speak with your doctor or pharmacist for further advice.
How to store tolfenamic acid
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
If you are having an operation or dental treatment, tell the person carrying out the treatment which medicines you are taking.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Manufacturer's PIL, Clotam Rapid®/Tolfenamic acid 200 mg tablets; Galen Ltd, The electronic Medicines Compendium. Dated March 2015.
British National Formulary 74th Edition (Sep 2017); British Medical Association and Royal Pharmaceutical Society of Great Britain, London.
Remember your worst migraine. How much pain you were in and how you just couldn't do anything. That's how I am everyday.Right so I'm a 20 year old female, I'm and student and work as a waitress part...Becky-Louise
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.